Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Goodland, KS

May 23, 2011Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2011, 7:48 PM CDT for Gove County, Logan County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 7:48 PM CDT (00:48 UTC)
Expired
May 23, 2011, 8:45 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KGLD 240048
SVRGLD
KSC063-109-240145-
/O.NEW.KGLD.SV.W.0032.110524T0048Z-110524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF MONUMENT...AND WAS MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3904 10120 3913 10089 3875 10040 3869 10054
      3869 10095
TIME...MOT...LOC 0048Z 317DEG 25KT 3903 10104
WIND...HAIL 60MPH 1.75IN
$$

024
1 follow-up statement
139 
WWUS53 KGLD 240120
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT MON MAY 23 2011

KSC063-109-240145-
/O.CON.KGLD.SV.W.0032.000000T0000Z-110524T0145Z/
LOGAN KS-GOVE KS-
820 PM CDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND EASTERN LOGAN COUNTIES UNTIL 845 PM CDT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
SOUTH OF OAKLEY...AND WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3901 10107 3913 10089 3875 10040 3869 10054
      3869 10095
TIME...MOT...LOC 0120Z 304DEG 21KT 3896 10084
WIND...HAIL 60MPH 1.25IN
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:06 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 23, 6:06 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT MON MAY 23 2011

.DISCUSSION...
259 PM MDT MON MAY 23 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON
WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER
THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE
CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF
CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA.

FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE
WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON
TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH
OF INTERSTATE 70 THROUGH WEDNESDAY.

AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS
ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH
FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE
RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF
UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE
FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5
LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES
PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL
VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF
150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY
ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER.

ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS
OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE
SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO
INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO
GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS
EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH
IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES
OVER THE NEXT FEW DAYS.

PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE
MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN
KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN
RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY
APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL
FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN
IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS
AND STRONG WINDS.

MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY
ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH
WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE
FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE
NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY.
BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS
ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS.
WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S
BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO
TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT
THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY
IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE
TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS
THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS
HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN
RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S.

FOLTZ
&&

.AVIATION...
506 PM MDT MON MAY 23 2011

FOR THE 00Z TAFS...THUNDERSTORMS ARE EXPECTED NEAR THE TAF SITES
THIS EVENING AND INTO TUESDAY. OUTFLOW FROM THUNDERSTORMS COULD LEAD
TO BRIEF GUSTY WINDS...AS WELL AS A TEMPORARY WIND SHIFTS BEFORE
RETURNING TO THE PREVAILING DIRECTION. AS A LOW LEVEL JET BRINGS
MORE MOISTURE INTO THE REGION OVERNIGHT...CEILINGS ARE EXPECTED TO
DECREASE TO MVFR AND LATER IFR...AND MODERATE RAIN WILL BECOME MORE
LIKELY. BY MID MORNING...THE POSSIBILITY FOR SEVERE THUNDERSTORMS
WILL INCREASE AND BE MORE LIKELY AT KMCK THAN KGLD.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 23, 7:44 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT MON MAY 23 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
644 PM MDT MON MAY 23 2011 /744 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS...WITH LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS IN
EXCESS OF 60 MPH BEING THE MOST WIDESPREAD THREAT. THERE IS A
SMALL THREAT FOR A BRIEF TORNADO...BUT THAT WILL DIMINISH DURING
THE EVENING HOURS.

WHILE THE SEVERE THREAT WILL DIMINISH
OVERNIGHT...A FEW SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY EVENING...PRIMARILY OVER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. TORNADOES...LARGE HAIL...AND STRONG WINDS
WILL BE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA
THURSDAY NIGHT AND FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

In the hours before

Local storm report, May 23, 6:27 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 N ATWOOD              39.90N 101.04W
05/23/2011  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

CJS
Local storm report, May 23, 6:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             11 N ATWOOD             39.97N 101.04W
05/23/2011  E1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 23, 6:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             14 N ATWOOD             40.01N 101.04W
05/23/2011  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 23, 7:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6 N WINONA              39.15N 101.25W
05/23/2011  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

&&

CJS
Local storm report, May 23, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             7 SSE TRENTON           40.08N 100.96W
05/23/2011  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

MENTZER
Local storm report, May 23, 7:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             MONUMENT                39.10N 101.00W
05/23/2011  E1.00 INCH       LOGAN              KS   LAW ENFORCEMENT

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas55 min
May 23, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningGLDGove44 min
May 23, 9:38 PM CDTSpecial Weather StatementGLDCheyenne37 min
May 24, 2:22 AM CDTSpecial Weather StatementGLDWichita23 min
May 24, 2:58 AM CDTSpecial Weather StatementGLDLogan32 min
May 24, 3:17 AM CDTSevere Thunderstorm WarningGLDLogan, Wichita19 min
May 24, 3:48 AM CDTSpecial Weather StatementGLDSheridan27 min
May 24, 4:17 AM CDTSpecial Weather StatementGLDLogan28 min
May 24, 4:49 AM CDTSpecial Weather StatementGLDGove26 min
May 24, 5:30 AM CDTSpecial Weather StatementGLDGove30 min
May 24, 12:22 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more22 hr
May 24, 2:53 PM CDTSpecial Weather StatementGLDSherman22 min
May 24, 3:22 PM CDTTornado WarningGLDSherman23 min
May 24, 3:23 PM CDTSpecial Weather StatementGLDWallace37 min
May 24, 3:25 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace65 min
May 24, 3:28 PM CDTSpecial Weather StatementGLDGreeley32 min
May 24, 3:47 PM CDTTornado WarningGLDSherman28 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace18 min
May 24, 3:53 PM CDTTornado WarningGLDSherman37 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas57 min
May 24, 4:10 PM CDTTornado WarningGLDCheyenne, Sherman35 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Logan, Rawlins, Sheridan, Sherman and 2 more62 min
May 24, 4:48 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas18 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas41 min
May 24, 5:07 PM CDTTornado WarningGLDCheyenne, Rawlins38 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningGLDWichita48 min
May 24, 5:30 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins60 min
May 24, 5:31 PM CDTFlash Flood WarningGLDCheyenne, Sherman3 hr
May 24, 5:52 PM CDTSpecial Weather StatementGLDGove, Logan, Sheridan, Thomas23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.